Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Synthroid and chest pain
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Synthroid and chest pain

I am a 33 yo female recently diagnosed with subclinical hypothyroidism. My TSH was 5.76 up from 1.41 in 2001 (free T4 is in normal range at 1.0). My Dr. started me on 50mcg of Synthroid four days ago to help with my symptoms of tiredness, muscle aches and menstrual irregularities. I have been taking the medication in the morning one hour before breakfast on an empty stomach. I am experiencing a tightness or squeezing in my chest just below my left breast but no increased pulse rate or blood pressure.  I did not have this problem before starting the medication and have experienced no other effects other than feeling a bit jittery in the hour after I take it. Is this something I should be concerned about or is it just heartburn? Is this a common side effect with Synthroid? Is the dosage too high for subclinical hypothyroidism and causing bad side effects? Thanks in advance for your assistance I am very new to all of this!
Related Discussions
97953_tn?1193367871
it's not a side effect per se -- while this is a normal start dose for your situation, you may do better with a slower start -- like 1/2 a tablet a day.  Consider not taking the medication for 2 days, then restarting at 1/2 a tab -- but check with your doctor first.
5 Comments
Blank
Avatar_n_tn
Have you checked your ferritin to make sure it is above 60? FERRITIN is your iron stores and you want to see this above 60 at least. otherwise you can get that tight feeling in your heart. have you experienced heavy than normal periods? if yes, you really need to get your ferritin checked.

Also, is your cortisl high enough? Adrenal fatigue is very common with hypo and will cause inability to tolerate thyroid hormone. Your AM cortisol should be at the top of the range, and best to check with saliva tests, 4 point. you can order these through canary club or a naturopath.
Blank
Avatar_n_tn
Update: Followed Dr. Lupo's suggestion after discussion with my doctor. Took 1/2 tab with food in the morning for the past 2 weeks. Chest pains subsided. I was feeling better until this morning when I suddenly had a bad reaction to the Synthroid (sweating, body temp 99.8, pulse 102, blood pressure 132/65 when normal for me is body temp 98.6, pulse 62, blood pressure 117/70). After going to the local urgent care center I was advised by the doctor there to stop taking it for a few days possibly and try a lower dose (12.5mcg). Spoke to the PA in my doctor's office later in the day and she suggested stopping the Synthroid completely and retesting my TSH in 6 weeks possibly starting on a lower dose then. Has anybody else experienced such horrible, sudden side effects on such a small dose? If so how did you deal with it? Would another brand be better? I am so frustrated because I was actually starting to feel a bit better in regards to energy levels etc.

PS-Thanks for the suggestions cheshire. My iron levels are all normal and I will look into the cortisol through my naturopath.
Blank
Avatar_n_tn
Blank
Avatar_n_tn
I am nearly 70, have complained about upper body tremors for over 5 years and yet hey did nothing to find out why, then I went into    Atrial Fibrillation and then they lowered the dose, but no matter how many times they lowered it, I continured to have this pain and tremors, they put me on a pill to regulate my heart beat, but the irregulator heart beat continued. finally I got off the synthyroid. there is another medicine out there, I asked at WalMart. But my doctor refused to allow me to go on it. So
now I am looking for a doctor who will change this prescription, or I will find a natural way.  Right now since I am off synthyroid I have a regular heart beat and no tremors at any time..Good luck
in finding a cure for this.

Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank